February 1 is a big date for me. It's that date that changed my life--twice.
February 1, 1969, is the day I married Nancy. February 1, 2012, is the day I got the call inviting me to the National Institutes of Health to see if I qualified for the clinical trial of what was then called PCI-32765, now called Ibrutinib.
Without Ibrutinib, there is a pretty fair chance I would be dead now.
So, looking back on those three years of Ibrutinib, what have I observed?
1) I am darned lucky to have been chosen for the clinical trial and to be able to go to NIH every three months, see the CLL specialists there, and receive a new supply of Ibrutinib at virtually no cost to me. I thank my lucky stars I am not haggling about it or the cost of it with a balky insurance company.
2) I am darned lucky not to be one of those CLL patients still being advised to undergo conventional chemo-therapy. The sooner chemo-therapy is retired the medical hall of fame, the better. Why undergo a therapy that almost always does almost as much harm as it does good when it is no longer necessary?
3) As good as Ibrutinib is, it does nothing (that I can see) to patch up an immune system that has been damaged by CLL and hammered again by conventional chemo-therapy.
4) Some--a lot?--of Ibrutinib users report symptoms ranging from aching joints to itchy skin to peripheral neuropathy and blame the Ibrutinib. From what I read of their accounts, their blame is comonly misplaced. Ibrutinib may indeed be at fault, but the proof simply isn't there. Anyone who has CLL is already vulnerable to all sorts of maladies and infections and if you have also had conventional chemo-therapy, doubly so. Add to that the fact that most CLL patients are in their mid 60s, at least.
My own case is illustrative. I do, indeed, suffer from ever-expanding peripheral neuropathy. It has indeed grown worse with Ibrutinib. But has it grown worse because of Ibrutinib? I think not. I was always suspicious that I had slight peripheral neuropathy in my toes even before being diagnosed with CLL. In the past year, the peripheral neuropathy has grown severely worse. Doctors at NIH have done all sorts of tests to see if they can detect in me a pattern of nerve damage consistent with chemo-therapy. A local neurologist here in the Schenectady area did similar tests and jumped quite without logic to the conclusion that the cause had to be, of course, the Ibrutinib.
Not one doctor asked me if I had any history of taking a fluroquinolone antibiotic. Lately I have learned that fluoroquinolone antibiotics are known to cause peripheral neuropathy. They are also known to cause cartilage to "go brittle," plantar fasciitis and tendinitis . . . all of which I have had in recent years, years in which I have ignorantly taken sequences of Levaquin and Ciprofloxacin probably four times, perhaps more . . . three times in just the past three years. I will even throw in atrial fibrillation (afib) as a problem some are attributing to fluoroquinolones. That is now on my chart, too, shortly after a round of Levaquin. (FDA has lately required a warning about tendinitis and neuropathy on fluoroquinolone antibiotic containers.) These drugs are commonly prescribed for sinus infections, a problem often experienced by CLL patients because of their compromised immune systems.
Given that scenario, does it make any sense to suspect Ibrutinib has caused my peripheral neuropathy? Not to my mind.
So, in sum: My own three years of experience tell me Ibrutinib is good stuff that makes conventional chemo-therapy seem barbaric and primitive in comparison. I hope it can be made available to all who need it at an affordable price, but if history is an accurate guide, that might not happen.